Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 78, NWS Pocatello, ID

August 23, 1997Fremont County, Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 23, 1997, 5:44 PM MDT for Fremont County, Madison County, Idaho. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1997, 5:44 PM MDT (23:44 UTC)
Expired
Aug 23, 1997, 6:30 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Fremont County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 135 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:58 PM MDTHail 0.75St Anthony, ID
Aug 23, 5:59 PM MDTHail 0.75Teton, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.7 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS1 KPIH 232347 RRA
SVRPIH
IDC043-065-240030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
544 PM MDT SAT AUG 23 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...S...
 
IN SOUTHEAST IDAHO
 
   ...SOUTH CENTRAL FREMONT COUNTY...WESTERN MADISON COUNTY
 
AT 640 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST
OF REXBURG. THE STORM WAS MOVING NORTH AT 20 MPH AND WILL MOVE INTO THE
ST. ANTHONY AREA BY 615 PM.
 
DAMAGING WIND TO 60 MPH...DIME TO QUARTER-SIZE HAIL AND VERY HEAVY
RAIN ARE LIKELY WITH THIS SEVERE THUNDERSTORM.  STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
 
DDB/JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:12 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 2:12 PM MDT, 3 hours 32 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT SAT AUG 23 1997

KSFX SHOWS SOME SHOWERS AND THUNDERSTORMS MAINLY CONFINED TO ZONES 19
AND MOVING QUICKLY NE OUT OF THE STATE.  THE NGM SEEMS TO HAVE BEST
PLACEMENT OF MOISTURE WHILE ETA HAS BETTER PLACEMENT OF SHORTWAVES.
MODELS ARE CONSISTENT DIGGING A JET STREAK DOWN THE BACK SIDE OF A
TROF LOCATED AT AROUND 130W WHICH WILL FORCE A SHORTWAVE CURRENTLY
LOCATED OFF NORTH CA COAST NORTHEAST.  THE END RESULT WILL BE FRONTAL
PASSAGE ACROSS EASTERN ID DURING THE MORNING HOURS WITH THE NGM ABOUT
4 TO 6 HOURS EARLIER THAN THE ETA.  TONIGHT WILL BE A WARM NIGHT AS
SOUTHWEST FLOW INCREASES AHEAD OF FRONT.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER THROUGH MUCH OF
TONIGHT AND INTO THE MORNING HOURS ALONG THE FRONT.  TEMPERATURES
SUNDAY WILL BE ABOUT 8 DEGREES COOLER DUE TO CLOUDS AND LOWER
THICKNESSES ESPECIALLY IN THE AFTERNOON HOURS AS COLD AIR ADVECTION
TAKES HOLD.  SCATTERED MORNING SHOWERS AND THUNDERSTORMS WILL BECOME
ISOLATED BE AFTERNOON.  SUNDAY NIGHT WILL BE ABOUT 10 DEGREES COOLER
THAN TONIGHT DUE TO LESS WINDS AND CLEARING SKIES.  MONDAY EXPECTED TO
BE DRY AND ABOUT 5 DEGREES WARMER THAN SUNDAY AS MOSTLY SUNNY SKIES
AND SOUTHWEST WINDS RETURN.  JEH

WSR88D KSFX OPERATIONAL...VCP21.

IDA BU 058/082 047/086 050 09331
PIH BU 061/084 049/088 052 09331

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:39 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham51 min
Aug 23, 4:56 PM MDTSevere Thunderstorm WarningPIHButte64 min
Aug 23, 5:06 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson54 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.